Probiotics are yeasts and bacteria that live in the intestines and the vagina. They fend off attacks by harmful microorganisms, preventing illness. The term “probiotics” also refers to the same yeasts and bacteria available as dietary supplements or added to certain foods. Although an adverse relationship exists between probiotics and antibiotics, the former does not stop the latter from working. Consult your doctor before supplementing probiotics.
Video of the Day
Probiotics and Antibiotics
Antibiotics treat bacterial infections. Since the drugs cannot distinguish the bacteria that cause illness from the ones that protect you, their active ingredients kill all of them. As a result, the good bacteria are eliminated when you take probiotics concurrently with antibiotics.
Why Take Them Together
As antibiotics kill the good bacteria along with the bad, they compromise your natural defense system against disease by depleting your body of probiotics. Your doctor may recommend you supplement the microorganisms to restore your gut's supply if you have to take an antibiotic. The University of Maryland also says that probiotics may prevent diarrhea that results from taking antibiotics.
Taking the two products together does not have to mean that you ingest them at the same time. Follow your doctor’s instructions about how to time your daily dosages of antibiotics and probiotics. The general recommendation to prevent an interaction is to take them a minimum of two hours apart from each other. The spacing allows time for your digestive system to absorb the antibiotics, moving them out of the intestines and into the bloodstream. By the time you take the probiotics, your gut has become a friendly environment again.
Probiotics do not affect antibiotics, but they have an effect on other drugs. A species of bacteria called Lactobacillus acidophilus accelerates the rate at which your body absorbs the drug sulfasalazine. While scientists have observed this, they do not know whether the interaction is harmful. Sulfasalazine treats ulcerative colitis, or colon inflammation.
In addition, an autoimmune condition such as celiac disease that causes your immune system to attack your own tissues may require you to take immunosuppressant drugs. By suppressing your immune system, the medicine also makes you more susceptible to illnesses. In this case, probiotics may backfire and cause a bacterial or yeast infection. Get your doctor’s advice before taking probiotics to reduce the risk of harmful reactions.